Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
152 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

Does Irritable Bowel Syndrome Cause Severe Diarrhea Followed By Constipation And Abdominal Pain?

I am a 72 yr. old woman who has had a problem for a few years now with severe diarrhea followed by constipation and oftentimes abdominal pain. My problem seems to have worsened. My diarrhea has never been this bad or lasted this long. The diarrhea usually lasts 7 to 8 days, followed by constipation for approximately 3 days. The pattern usually repeats itself a few days later. I purchased over-the-counter medications for both the diarrhea and the acid reflux: i.e. Prilosec OTC 20 mg; Pepto Bismol for the heartburn, indigestion and diarrhea; Liquid antacid and most recently Anti[-Diarrheal soft gel capsules, 2 mg. I will be scheduling an appointment on Monday morning with a gastroenterologist. Do these symptoms sound like Irritable Bowel Syndrome?
Thank you.
Marilyn
Mon, 13 Aug 2018
Report Abuse
Internal Medicine Specialist 's  Response
Hello and Welcome to ‘Ask A Doctor’ service. I have reviewed your query and here is my advice.

You may be suffering from stomach infection like acute gastrentritis or bacillary dysentery along with Irritable bowel problems. Please may aggravate diarrhea in few cases who are on already diarrhea. You may use tablet sporulac twice a day for five days. Use tablet ofloxacine Ornidazole twice a day for five days. use cap.Imodium twice a day for five days. Avoid spicy food and alcohol avoid smoking and caffeine drinks. Avoid lactose contain food and gluten contain food. If symptoms not improved please consult your doctor he will examine and treat you accordingly.

Hope I have answered your query. Let me know if I can assist you further.
I find this answer helpful
Internal Medicine Specialist Dr. Penchila Prasad Kandikattu 's  Response
Hello and Welcome to ‘Ask A Doctor’ service. I have reviewed your query and here is my advice.

You may be suffering from acute gastroentritis or bacillary dysentery. It may be associated with irritable bowel syndrome. Avoid alcohol,smoking and caffeine drinks. Use tablet Rifaximine thrice a day for five days. use tablet Sporulac twice a day for five days. If symptoms not improved please consult your doctor he will examine and treat you accordingly.

Hope I have answered your query. Let me know if I can assist you further.
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in


Does Irritable Bowel Syndrome Cause Severe Diarrhea Followed By Constipation And Abdominal Pain?

Hello and Welcome to ‘Ask A Doctor’ service. I have reviewed your query and here is my advice. You may be suffering from stomach infection like acute gastrentritis or bacillary dysentery along with Irritable bowel problems. Please may aggravate diarrhea in few cases who are on already diarrhea. You may use tablet sporulac twice a day for five days. Use tablet ofloxacine Ornidazole twice a day for five days. use cap.Imodium twice a day for five days. Avoid spicy food and alcohol avoid smoking and caffeine drinks. Avoid lactose contain food and gluten contain food. If symptoms not improved please consult your doctor he will examine and treat you accordingly. Hope I have answered your query. Let me know if I can assist you further.